SINGLE CASE STUDY: An Anticholinergic Toxicity Reaction to Chlorpromazine Activated byl Psychological Stress

    loading  Checking for direct PDF access through Ovid

Abstract

A 42-year-old woman with a long-standing diagnosis of schizophrenia experienced two toxic reactions to 1200 mg of chlorpromazine while awaiting surgery for a locally metastatic carcinoma of the cervix. These reactions, which involved fever, increased pulse and respirations, and acute onset of obtundation, and which cleared after several hours, were produced by a medication and dose which had been well tolerated prior to the preoperative period. These reactions, typical of an acute anticholinergic syndrome, were precipitated by an interaction of the drug and a stress-induced change in her psychological state, due to anxiety about her cancer and impending surgery. This type of reaction has not been reported previously in a clinical setting.

Related Topics

    loading  Loading Related Articles